Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 26, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Apr 22, 2020, 1:37 PM MDT for Albany County, Laramie County, Wyoming. It took effect at Apr 23, 2020, 12:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 1:37 PM MDT (19:37 UTC)
- In effect from
- Apr 23, 2020, 12:00 AM MDT
- Expired
- Apr 23, 2020, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 9:00 AM MDT | NON-TSTM WND GST 58 | 2 Wnw Buford, WY | MESONET STATION UP203 2.0 W BUFORD (UPR). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2762 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678 WWUS75 KCYS 221937 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 137 PM MDT Wed Apr 22 2020 WYZ116-117-231200- /O.NEW.KCYS.HW.W.0026.200423T0600Z-200423T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 137 PM MDT Wed Apr 22 2020 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT THURSDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...South Laramie Range and South Laramie Range Foothills Counties. * WHEN...From midnight tonight to 9 AM MDT Thursday. * IMPACTS...Travel will be difficult especially for lightweight, high profile vehicles and campers. Those traveling along Interstate 80 between Cheyenne and Laramie over the Summit will experience strong crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
2 follow-up statements
093 WWUS75 KCYS 231156 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 556 AM MDT Thu Apr 23 2020 WYZ116-117-231500- /O.CON.KCYS.HW.W.0026.000000T0000Z-200423T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 556 AM MDT Thu Apr 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Interstate 80 between Laramie and Cheyenne. * WHEN...From midnight tonight to 9 AM MDT Thursday. * IMPACTS...Travel will be difficult especially for lightweight, high profile vehicles and campers. Those traveling along Interstate 80 between Cheyenne and Laramie over the Summit will experience strong crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
309 WWUS75 KCYS 231500 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 900 AM MDT Thu Apr 23 2020 WYZ116-117-231600- /O.EXP.KCYS.HW.W.0026.000000T0000Z-200423T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 900 AM MDT Thu Apr 23 2020 ...HIGH WIND WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Gusty northwest winds at 30 to 40 mph with some gusts to 50 mph will still be possible through 10 or 11 am. However, wind speeds will continue to diminish during the remainder of the afternoon. If you have a lightweight high-profile vehicle be sure to use extra caution while traveling along I-80. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 22, 11:53 AM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 22, 11:53 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1153 AM MDT Wed Apr 22 2020 .UPDATE... Issued at 1151 AM MDT Wed Apr 22 2020 Latest HRRR and Hires mesoscale guidance showing a few showers developing mainly over south central CYS CWA this afternoon that continue through 01-02Z. Went ahead and upped PoPs across this area for this afternoon. Updates have been sent. && .SHORT TERM...(Today & Tonight) Issued at 321 AM MDT Wed Apr 22 2020 We are looking at another quiet day across southeast Wyoming & the western Nebraska Panhandle w/ split flow remaining in place aloft. The net result will be warm and generally dry conditions with high temperatures in the 60s and lower 70s for most areas. We could see an isolated shower in the vicinity of the Laramie Range later this afternoon. A rumble of thunder also cannot be ruled out w/ CAPE of around 200-300 J/kg. Most areas should remain dry. Some concerns for strong winds from late tonight into early Thu AM as a strong mid-level shortwave & associated height/pressure falls track across the western Dakotas. Low-level gradients are expected to increase markedly during this time with 700 and 850 hpa CAG-CPR gradients climbing to 50-60 meters between 06z and 15z Thu. 800 to 700 mb flow also increases to over 50 knots over the southeast Wyo wind corridors, so a brief period of 50+ MPH wind gusts appears to be possible in the hours around 12z Thu. Overall confidence is too low to warrant high wind headlines at this time as the seasonality suggests higher gradients being required for warning gusts, but we will need to keep a close eye on this. .LONG TERM...(Thursday through Tuesday) Issued at 321 AM MDT Wed Apr 22 2020 Main focus during the extended period will be the rapid transition toward a cooler & more unsettled pattern on Thu. Temperatures will be some 15-20 degrees cooler by Friday within a very active north- westerly flow regime. Numerous showers and thunderstorms are quite likely on both Thursday and Friday afternoon with CAPE values near 500 J/kg. Given the strong H5 flow and colder air aloft, some hail may occur with a couple of storms on Thursday. The key concern for this period will come on Thursday night w/ temperatures falling to near freezing along/west of I-25. The GFS & NAM both show a nearly stationary frontal zone draped from NW-SE across northern Carbon & Albany counties, perhaps extending into Laramie County. This could turn into a major snow maker with a 110+ knot H25 jet located just to the southwest. Fortunately, this should be a fairly narrow band but with model QPF of 1 to 2 inches this definitely bears watching over the next few shifts. Very strong frontogenesis and a deep UVV present through the moist layer suggests potential for heavy snow- fall banding. SREF plumes have at least a few members showing 6 or more inches of snow for Cheyenne and Laramie. The next shift could need to consider a Winter Storm Watch if they are able to pin down the specific placement of this band. Regardless, it appears likely that some light snowfall accumulations will occur for the majority of areas along/west of I-25 Thursday night and early Friday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 AM MDT Wed Apr 22 2020 Main aviation impact next 24 hours will center around isolated SHRA near KCYS and KSNY from 20Z-01Z and the increasing surface winds overnight into Thursday morning for WY TAF sites. An additional round of SHRA/TSRA will be likely Thursday afternoon. Isolated to scattered SHRA expected this afternoon across the region with highest confidence near KCYS and KSNY. Erratic localized wind gusts could occur from these showers. A rouge TSRA could also be possible but not long-lived. SHRA will diminish after 01-02Z tonight. Surface winds will increase overnight in WY for KCYS/KLAR/KRWL. Sustained winds of 20-25 and gusts upwards of 30-40 mph will be likely 09-18Z Thursday. Another round of more numerous SHRA/TSRA coverage will occur Thursday afternoon across SE WY and NE Panhandle. Winds will reduce through the evening hours Thursday. && .FIRE WEATHER... Issued at 321 AM MDT Wed Apr 22 2020 One more warm & dry day across the region with minimum RHs falling into the upper teens, but winds under 15 MPH will keep the overall fire weather concerns minimal. Cooler Thursday/Friday w/ increased chances for widespread measurable precipitation. Those areas along and west of I-25 may see accumulating snowfall Thursday night. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...GCC SHORT TERM...CLH LONG TERM...CLH AVIATION...JSA FIRE WEATHER...CLH
Hazardous weather outlook, Apr 22, 6:56 AM MDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 656 AM MDT Wed Apr 22 2020 WYZ106-110-116-117-231300- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 656 AM MDT Wed Apr 22 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Wind gusts of 50 to 55 MPH will be possible in the wind prone areas of southeast Wyoming from late tonight through Thursday morning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Numerous showers and thunderstorms are expected on Thursday afternoon. Some may produce small hail. Accumulating snow is expected on Thursday night and early Friday for areas along and west of the Laramie Range. Some travel impacts are possible. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-231300- Sierra Madre Range-Snowy Range- 656 AM MDT Wed Apr 22 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Light mountain snow will begin tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Heavy mountain snow is possible on Thursday and Friday. Mountain travel will become difficult or impossible, and recreational activities will be hazardous to those caught outdoors and unprepared. .Spotter information statement... Spotter activation will not be needed. WYZ103>105-107-109-111-113-115-118-231300- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Central Carbon County- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley-Central Laramie County- 656 AM MDT Wed Apr 22 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Numerous showers and thunderstorms are expected on Thursday afternoon. Some may produce small hail. Accumulating snow is expected on Thursday night and early Friday for areas along and west of the Laramie Range. Some travel impacts are possible. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-231300- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- 656 AM MDT Wed Apr 22 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Numerous showers and thunderstorms are expected on Thursday afternoon. Some may produce small hail. .Spotter information statement... Spotter activation will not be needed. CLH
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:33 PM MDT | Winter Storm Warning | CYS | Albany, Carbon | 45 hr |
| Apr 22, 1:33 PM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Laramie, Platte | 45 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.